Alert archive / Minnesota / Dense Fog Advisories in 2021
Dense Fog Advisory 10, NWS Twin Cities, MN
NWS Twin Cities, MN issued this dense fog advisory at Oct 3, 2021, 2:49 PM CDT for 26 counties in Minnesota; 4 counties in Wisconsin. It took effect at Oct 3, 2021, 11:00 PM CDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Oct 3, 2021, 2:49 PM CDT (19:49 UTC)
- In effect from
- Oct 3, 2021, 11:00 PM CDT
- Expired
- Oct 4, 2021, 11:00 AM CDT
- In force
- 12 hr
- Issued by
- NWS Twin Cities, MN
All 30 counties
Anoka County, MN, Benton County, MN, Carver County, MN, Chisago County, MN, Dakota County, MN, Freeborn County, MN, Goodhue County, MN, Hennepin County, MN, Isanti County, MN, Kanabec County, MN, Le Sueur County, MN, McLeod County, MN, Meeker County, MN, Mille Lacs County, MN, Morrison County, MN, Nicollet County, MN, Ramsey County, MN, Rice County, MN, Scott County, MN, Sherburne County, MN, Sibley County, MN, Stearns County, MN, Steele County, MN, Waseca County, MN, Washington County, MN, Wright County, MN, Barron County, WI, Pierce County, WI, Polk County, WI, Saint Croix County, WI
The radar
The Minneapolis radar (KMPX), 18 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.8 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1747 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
128 WWUS73 KMPX 031949 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 249 PM CDT Sun Oct 3 2021 MNZ043>045-049>053-058>063-066>070-075>077-WIZ014-015-023-040600- /O.NEW.KMPX.FG.Y.0010.211004T0400Z-211004T1400Z/ Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti- Chisago-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-McLeod- Sibley-Carver-Scott-Dakota-Nicollet-Le Sueur-Rice-Polk-Barron- St. Croix- Including the cities of Little Falls, Princeton, Mora, St Cloud, Sauk Rapids, Elk River, Cambridge, Center City, Litchfield, Monticello, Minneapolis, Blaine, St Paul, Stillwater, Hutchinson, Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Hastings, St Peter, Le Sueur, Faribault, Osceola, Rice Lake, and Hudson 249 PM CDT Sun Oct 3 2021 ...DENSE FOG ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 9 AM CDT MONDAY... * WHAT...Visibility as low as one quarter mile in dense fog. * WHERE...Portions of northwest and west central Wisconsin and central, east central and south central Minnesota. * WHEN...From 11 PM this evening to 9 AM CDT Monday. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
4 follow-up statements
534 WWUS73 KMPX 040409 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 1109 PM CDT Sun Oct 3 2021 MNZ043>045-049>053-058>063-066>070-075>077-WIZ014-015-023-041400- /O.CON.KMPX.FG.Y.0010.000000T0000Z-211004T1400Z/ Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti- Chisago-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-McLeod- Sibley-Carver-Scott-Dakota-Nicollet-Le Sueur-Rice-Polk-Barron- St. Croix- Including the cities of Little Falls, Princeton, Mora, St Cloud, Sauk Rapids, Elk River, Cambridge, Center City, Litchfield, Monticello, Minneapolis, Blaine, St Paul, Stillwater, Hutchinson, Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Hastings, St Peter, Le Sueur, Faribault, Osceola, Rice Lake, and Hudson 1109 PM CDT Sun Oct 3 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT MONDAY... * WHAT...Visibility as low as one quarter mile in dense fog. * WHERE...Portions of northwest and west central Wisconsin and central, east central and south central Minnesota. * WHEN...Now through 9 AM CDT Monday. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ jrb
678 WWUS73 KMPX 040905 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 405 AM CDT Mon Oct 4 2021 MNZ043>045-049>053-058>063-066>070-075>077-WIZ014-015-023-041400- /O.CON.KMPX.FG.Y.0010.000000T0000Z-211004T1400Z/ Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti- Chisago-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-McLeod- Sibley-Carver-Scott-Dakota-Nicollet-Le Sueur-Rice-Polk-Barron- St. Croix- Including the cities of Little Falls, Princeton, Mora, St Cloud, Sauk Rapids, Elk River, Cambridge, Center City, Litchfield, Monticello, Minneapolis, Blaine, St Paul, Stillwater, Hutchinson, Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Hastings, St Peter, Le Sueur, Faribault, Osceola, Rice Lake, and Hudson 405 AM CDT Mon Oct 4 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * WHAT...Visibility as low as one quarter mile in dense fog. * WHERE...Portions of northwest and west central Wisconsin and central, east central and south central Minnesota. * WHEN...Now through 9 AM CDT Monday. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ DH
168 WWUS73 KMPX 041330 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 830 AM CDT Mon Oct 4 2021 MNZ078-084-085-093-WIZ024-041600- /O.EXB.KMPX.FG.Y.0010.000000T0000Z-211004T1600Z/ Goodhue-Waseca-Steele-Freeborn-Pierce- Including the cities of Red Wing, Waseca, Owatonna, Albert Lea, and River Falls 830 AM CDT Mon Oct 4 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 11 AM CDT THIS MORNING... * WHAT...Visibility as low as one quarter mile in dense fog. * WHERE...In Wisconsin, Pierce County. In Minnesota, Goodhue, Waseca, Steele and Freeborn Counties. * WHEN...Until 11 AM CDT this morning. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ MNZ043>045-049>053-058>063-066>070-075>077-WIZ014-015-023-041600- /O.EXT.KMPX.FG.Y.0010.000000T0000Z-211004T1600Z/ Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti- Chisago-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-McLeod- Sibley-Carver-Scott-Dakota-Nicollet-Le Sueur-Rice-Polk-Barron- St. Croix- Including the cities of Little Falls, Princeton, Mora, St Cloud, Sauk Rapids, Elk River, Cambridge, Center City, Litchfield, Monticello, Minneapolis, Blaine, St Paul, Stillwater, Hutchinson, Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Hastings, St Peter, Le Sueur, Faribault, Osceola, Rice Lake, and Hudson 830 AM CDT Mon Oct 4 2021 ...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 11 AM CDT THIS MORNING... * WHAT...Visibility as low as one quarter mile in dense fog. * WHERE...Portions of northwest and west central Wisconsin and central, east central and south central Minnesota. * WHEN...Until 11 AM CDT this morning. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
678 WWUS73 KMPX 041600 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 1100 AM CDT Mon Oct 4 2021 MNZ043>045-049>053-058>063-066>070-075>078-084-085-093-WIZ014-015- 023-024-041700- /O.EXP.KMPX.FG.Y.0010.000000T0000Z-211004T1600Z/ Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti- Chisago-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-McLeod- Sibley-Carver-Scott-Dakota-Nicollet-Le Sueur-Rice-Goodhue-Waseca- Steele-Freeborn-Polk-Barron-St. Croix-Pierce- Including the cities of Little Falls, Princeton, Mora, St Cloud, Sauk Rapids, Elk River, Cambridge, Center City, Litchfield, Monticello, Minneapolis, Blaine, St Paul, Stillwater, Hutchinson, Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Hastings, St Peter, Le Sueur, Faribault, Red Wing, Waseca, Owatonna, Albert Lea, Osceola, Rice Lake, Hudson, and River Falls 1100 AM CDT Mon Oct 4 2021 ...DENSE FOG ADVISORY WILL EXPIRE AT 11 AM CDT THIS MORNING... Conditions have improved considerably late this morning to no longer include areas of dense fog reducing visibility down to one quarter mile. Therefore, the Dense Fog Advisory will be allowed to expire. $$
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this dense fog advisory went out at Oct 3, 12:40 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Oct 3, 12:40 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1240 PM CDT Sun Oct 3 2021 .UPDATE... Issued at 1226 PM CDT Sun Oct 3 2021 Updated to include 18z aviation discussion below. && .SHORT TERM...(Today through Monday) Issued at 319 AM CDT Sun Oct 3 2021 Two forecast concerns over the next 24-48 hrs. First, the chance of showers across the far eastern CWA. Secondly, the formation of dense fog Monday morning. The main storm system that brought locally heavy rainfall over parts of Minnesota and western Wisconsin Saturday afternoon/evening has moved off to the southeast across southern Wisconsin. There remains a weak shortwave across the arrowhead of Minnesota with a stronger shortwave noted on WV imagery across the Dakotas. Deeper moisture will remain outside our CWA today. But there is enough weak energy from the shortwave diving southward across Wisconsin later today to generate isolated showers. The better coverage area will hold across southern/southeast Wisconsin as the main upper forcing moves through this area. Otherwise, the combination of the stronger shortwave moving southeast across the Upper Midwest and much drier air filtering over the area, skies will clear. The last area to clear will be over western Wisconsin later this afternoon/evening. A surface ridge will move overhead tonight and with a light wind and strong radiational cooling expected, areas of fog will likely form. How widespread or dense it becomes remains uncertain. Monday will see sunny skies once the fog dissipates. .LONG TERM...(Monday night through Saturday) Issued at 319 AM CDT Sun Oct 3 2021 The main story for the extended is the transition into a western trough/eastern ridge pattern by the end of the period. This is still a warm pattern, but it will have the potential to be more active across the central CONUS. We'll start the long term with two more gorgeous fall weather days Tuesday and Wednesday. The upper ridge will be centered overhead. The ensemble situational awareness tool shows h5 heights both days exceeding the reforecast database, so from a climatology perspective, this will be an anomalously strong ridge. However, we will have a surface ridge axis over the area, with southeast low level winds, which means the greatest 2m temperature anomalies will be off to our northwest. However, we will not accept complaints about it being sunny and 72 with low humidity! Changes begin on Thursday as a shortwave rounding the base of the western trough heads for the northern Plains and a cut-off low over the lower MS Valley drifts toward the western Great Lakes. At the very least, cloud cover returns on Thursday, but the ECMWF shows 1000-500 RHs Thursday exceeding 80%, so we'll likely have a moist atmosphere Thursday that will be susceptible to the development of diurnally driven showers. The biggest impact though from this duo of troughs is it breaks down our ridge and leaves behind WSW flow with a mean trough to our west and ridge to our east. This will lead to a more active weather pattern, though there's still lots of spread in the details, which is why the NBM has slight/chance PoPs spread out across Friday night through Sunday. By early in the week of the 11th, all the deterministic models show a strong fall-like system moving across the central CONUS as we move into a much more fall looking weather pattern than what we have seen to this point this fall. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1226 PM CDT Sun Oct 3 2021 MVFR-IFR low stratus remains over the WI TAFs and barely over MSP while the remaining MN TAFs are solidly VFR at initialization. The expectation is that the low stratus will slowly erode eastward going into this evening as high pressure arrives, but the stratus has proved difficult to budge thus far so have ran it long at MSP and RNH but cut it off sooner at EAU as drier low-level air due to the lack of rainfall yesterday may aid in scouring out low level moisture this evening. The aforementioned moisture due to rainfall over much of eastern MN into western WI yesterday will become trapped under the nightly inversion tonight with high pressure moving in, creating conditions quite favorable for fog overnight through daybreak Monday. Have advertised IFR visibility from STC eastward, reserving the potential at this point that LIFR-or-worse conditions are possible. VFR conditions are then expected late Monday morning through the rest of the day. KMSP...Very much the trickiest of the TAFs this afternoon due to the wobbling edge of the stratus deck currently overhead and the potential for lower-than-IFR fog around 12z. Have extended the duration of the MVFR ceilings thru late afternoon but am no longer expecting sub-1700ft ceilings. Overnight, conditions for fog look rather favorable so have included a 4-hr window for IFR fog around 12z. However, the duration could be longer, and fog could be thicker than 1sm. Climatology shows that it is usually the MSP satellite airports which have worse impacts from fog than MSP itself, but chances are non-zero of having 1/4sm fog at MSP so will see how the short-term models evaluate this potential thru this evening and adjust/amend as needed. /OUTLOOK FOR KMSP/ Tue-Thu...VFR. Wind SE 5-10 kts. Fri...VFR. Wind S 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && UPDATE...JPC SHORT TERM...JLT LONG TERM...MPG AVIATION...JPC
Hazardous weather outlook, Oct 3, 11:31 AM CDT, 3 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1131 AM CDT Sun Oct 3 2021 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 041030- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1131 AM CDT Sun Oct 3 2021 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. Areas of fog likely late tonight into Monday morning, especially in eastern Minnesota into western Wisconsin. Some of the fog may be locally dense, reducing visibility to one quarter mile or less. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Areas of fog likely late Monday night into Tuesday morning, especially in eastern Minnesota into western Wisconsin. Some of the fog may be locally dense, reducing visibility to one quarter mile or less. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
Nearby
Dense Fog Advisories in Minnesota, 2021Dense Fog Advisories in Wisconsin, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.